PMRGCAuk
6,763 members10,520 posts

Here we go again!

Another bend in the journey as I have now been told that I need to start taking Methotrexate. I am feeling upset and weepy at the prospect of more tablets and more horrible side effects and feel overwhelmed with it all. Sorry to be so negative, but this has really knocked me and everything I read about Mtx fills me with dread. Please can anyone out there tell me some good things about it? I am currently on 14mg Pred, can't get below 12 and have been on this journey two and half years. I have already put on masses of weight and my hair is so thin and fragile from previous cancer treatment. It seems that these are two of the side effects I can expect.

9 Replies
oldestnewest

Many people take methotrexate without any problems - and if you do have any, just tell them you don't want to take it any more. You can just stop it, you don't have to wean off it like pred. It does work for some people - especially when they haven't been able to reduce the pred dose because sometimes it isn't JUST PMR and methotrexate is the first line for late onset RA. I wouldn't take it and I wouldn't encourage anyone on a low dose of pred to take it - but when you get stuck sometimes it is worth trying.

I have a friend who swears it is mtx that let her get to about 7mg - before she was stuck, just like you. It is only one dose per week with folic acid tablets on the other days.

Have you tried cutting carbs in your diet? Lots of us have lost a lot of weight by doing that - I lost 35lbs while still on between 15 and 10mg. And cutting salt helps too.

I can't really help over the hair problem - mine turned into a brillo pad while I was on Medrol but it has gone back to normal since. My daughterhad very think hair and decided to indulge in a selection of wigs - all different colours. In the grey one she looks just like me! But she has red and blue and heaven knows what.

5 likes
Reply

I know everyone is different but I have been on methotrexate now for over 13 months checked bloods every 2 weeks at first then monthly as yet have not had any side effects from them. Have had “Pmr “ 5 years Now at 1 per day.

2 likes
Reply

Hi Content1,

I am on Methotrexate 20mg injections with no side effects. Side effects aren't a given with any medication and Methotrexate is at least only once weekly although I take folic acid 6 days a week. As far as I am aware weight gain isn't a MTX side effect.

I have had some hair loss but this has been helped by stopping using shampoo, I only use conditioner now and that has really helped. Search for the " curly girl " hair washing method online for info.

I also take a Vit D, omega 3 and Magnesium Citrate 100mg tablet daily which I think helps as well although there is no evidence base for it!

1 like
Reply

Hi content1

I don't know if will help. I have been on another kind of steroid sparing agent called mycophenolate or cellcept for 8 months. It does seem to have very similar potential side effects except cellcept has skin cancer warning. Can't find that on Methotrexate side effects. The first 6 weeks were a bit rough.. .nausea and headaches....but once I had built up to full dose it was fine. I can't say whether it's doing anything. However my last bloods 4 months the esr and crp were in "normal" range for first time in over a year and since June I have come down from 15mg to 9.5mg. Rheumy want me down quicker but I am listening to my body and taking it slow. Part of me thinks I would just prefer pred. I see rheumy 22nd Jan so will decide next step.

Like I say. Don't know if it helps because different drug. 🌻

1 like
Reply

Thank you all for your replies and for the positive points you make. I know that I simply have to get my head around it all and get on with it! Sometimes I seem to be able to keep going with the PMR and GCA and then suddenly along comes one more thing and that just knocks me for six. There was a little girl in the garden centre today having a real tantrum and I just so wanted to go and join her and scream and stamp my feet!! Maybe I should have done! Thanks again lovely people.

6 likes
Reply

I think a temper tantrum, in private if necessary, CAN have a very releasing effect. Even writing it all down and posting here - or posting and then deleting if you can't face that - will do the same. Most of us have been there at some point so aren't going to be upset or annoyed about someone doing that - after all, we don't HAVE to join in.

3 likes
Reply

Great advice! Expressing anger, rage, disappointment is better out than in! Depression is anger turned in. We have enough to deal with and don’t need that if possible!

2 likes
Reply

I am also on MTX, and have to take 10mg of folic acid 2 days after the MTX. This stops most of the side effects although a bit of nausea was almost all I got plus a bit of extra tiredness when I first started. My friendly Pharmacist said it was OK to take the folic the day after the MTX and this for me has been a good thing as it seems to get rid of the nausea. I hope this helps to encourage you Content1 as the MTX has worked very well for me although I'm only down to 9mg of pred from 15mg after a year, (with many ups and downs.) If it had not been for the MTX I would never have got even this far!

1 like
Reply

I’m also a cancer survivor who took MTX as part of my treatment until I could no longer take it but while I did take it I tolerated it very well. Like anything else you have to be aware of what’s going on with your body and practice great self care. It’s not a crime to be good to yourself!

The best thing I found for hair loss or thinning hair (I lost mine three times and it was once so long I could sit on it) is a good biotin supplement. It made a big difference in my hair and skin and combined with only using all natural hair color. It’s also helped with my skin and the prednisone issues in terms of not being so fragile and black and blue. I’ve since been able to grow my hair past my shoulders

Wishing you the best!

S~

2 likes
Reply

You may also like...